MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE HIP STEM, TRIAL RASP, B/7

ZIMMER SWITZERLAND MANUFACTURING GMBH FITMORE HIP STEM, TRIAL RASP, B/7
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomets reference number of this file is (b)(4).
 
Event or Problem Description
During the surgery, when rasping, the guide pin fractured.Surgery delay of 15 min noted.Broken pieces were removed from the patient body.
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Review of event description: it was reported that during a hip surgery on (b)(6) 2020, when rasping, the guide pin fractured.The doctor is suggesting a design change as it takes a lot of effort to remove a rasp that has fractured in the femur.Review of received data: no medical data relevant to the case has been received.Due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Product evaluation: visual examination: the fitmore rasp shows some normal signs of usage.The connection pin is fractured at the transition to the face surface.Macroscopically, nothing obvious that could have favored or triggered the fracture can be observed.Based on the low power microscope investigation of the fracture surface it seems that on approx.20% beach lines are visible indicative of a possible fatigue fracture and 80% forced fracture.Further, on the face surface around the fractured pin some polishing can be seen.The polishing seems to be an imprint or derived from the instrument that connects with the pin.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed as only the complained product is known.Dhr review: review of the device history records showed that the rasp was manufactured in aug 2008 and identified no deviations or anomalies during manufacturing.Raw material certificate: the raw material certificate was reviewed with no anomalies noted.Conclusion: it was reported that during a hip surgery on oct 12, 2020, when rasping, the guide pin fractured.The doctor is suggesting a design change as it takes a lot of effort to remove a rasp that has fractured in the femur.The visual investigation showed that the connection pin is fractured at the transition to the face surface.Macroscopically, nothing obvious that could have favored or triggered the fracture can be observed.The fracture surface showed approx.20% beach lines which are indicative of a possible fatigue fracture and 80% forced fracture.Further, the review of the manufacturing documents showed that the instrument was manufactured in august 2008.A possible root cause could be related to the age of the rasp and that the material might have weakened slightly due to repetitive use over a timeframe of 12 years (fatigue fracture).After the fatigue frature was initiated, it is possible that the forces that have been applied on the rasp and pin during application may then contributed to the final fracture (forced fracture).Based on the investigation the reported event can be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation did not identify a nonconformance or a complaint out of box (coob).Based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
FITMORE HIP STEM, TRIAL RASP, B/7
Common Device Name
FITMORE HIP STEM, TRIAL RASP, B/7
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key10745607
Report Number0009613350-2020-00502
Device Sequence Number1126907
Product Code HTR
UDI-Device Identifier00889024281783
UDI-Public00889024281783
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
N\A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00559.207
Device Lot Number08.2452828
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/12/2020
Supplement Date Received by Manufacturer02/26/2021
Initial Report FDA Received Date10/28/2020
Supplement Report FDA Received Date03/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;